Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2014, Article ID 295401, 4 pages
http://dx.doi.org/10.1155/2014/295401
Case Report

Opiate Withdrawal Complicated by Tetany and Cardiac Arrest

Department of Internal Medicine, Lincoln Medical and Mental Health Center, 234 East 149th Street, Bronx, NY 10451, USA

Received 14 February 2014; Accepted 26 May 2014; Published 15 June 2014

Academic Editor: Joel Starkopf

Copyright © 2014 Irfanali R. Kugasia and Nehad Shabarek. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. E. J. Khantzian and G. J. McKenna, “Acute toxic and withdrawal reactions associated with drug use and abuse,” Annals of Internal Medicine, vol. 90, no. 3, pp. 361–372, 1979. View at Google Scholar · View at Scopus
  2. T. R. Kosten and P. G. O'Connor, “Management of drug and alcohol withdrawal,” The New England Journal of Medicine, vol. 348, no. 18, pp. 1786–1795, 2003. View at Publisher · View at Google Scholar · View at Scopus
  3. E. W. Boyer, “Management of opioid analgesic overdose,” The New England Journal of Medicine, vol. 367, no. 2, pp. 146–155, 2012. View at Publisher · View at Google Scholar · View at Scopus
  4. D. M. Yealy, P. M. Paris, R. M. Kaplan, M. B. Heller, and S. E. Marini, “The safety of prehospital naloxone administration by paramedics,” Annals of Emergency Medicine, vol. 19, no. 8, pp. 902–905, 1990. View at Publisher · View at Google Scholar · View at Scopus
  5. J. J. Osterwalder, “Naloxone-for intoxications with intravenous heroin and heroin mixtures-harmless or hazardous? A prospective clinical study,” Clinical Toxicology, vol. 34, no. 4, pp. 409–416, 1996. View at Publisher · View at Google Scholar · View at Scopus
  6. F. M. Cuss, C. B. Colaco, and J. H. Baron, “Cardiac arrest after reversal of effects of opiates with naloxone,” British Medical Journal, vol. 288, no. 6414, pp. 363–364, 1984. View at Google Scholar · View at Scopus
  7. E. L. A. van Dorp, A. Yassen, and A. Dahan, “Naloxone treatment in opioid addiction: the risks and benefits,” Expert Opinion on Drug Safety, vol. 6, no. 2, pp. 125–132, 2007. View at Publisher · View at Google Scholar · View at Scopus
  8. G. B. Ehret, C. Voide, M. Gex-Fabry et al., “Drug-induced long QT syndrome in injection drug users receiving methadone: high frequency in hospitalized patients and risk factors,” Archives of Internal Medicine, vol. 166, no. 12, pp. 1280–1287, 2006. View at Publisher · View at Google Scholar · View at Scopus
  9. R. Krapf, P. Caduff, P. Wagdi, M. Staubli, and H. N. Hulter, “Plasma potassium response to acute respiratory alkalosis,” Kidney International, vol. 47, no. 1, pp. 217–224, 1995. View at Google Scholar · View at Scopus
  10. M. G. Sanchez and D. C. Finlayson, “Dynamics of serum potassium change during acute respiratory alkalosis,” Canadian Anaesthetists Society Journal, vol. 25, no. 6, pp. 495–498, 1978. View at Google Scholar · View at Scopus
  11. J. W. Edmondson, R. E. Brashear, and T. K. Li, “Tetany: quantitative interrelationships between calcium and alkalosis,” American Journal of Physiology, vol. 228, no. 4, pp. 1082–1086, 1975. View at Google Scholar · View at Scopus
  12. E. B. Brown Jr., “Physiological effects of hyperventilation,” Physiological Reviews, vol. 33, no. 4, pp. 445–471, 1953. View at Google Scholar · View at Scopus
  13. N. W. Lawson, G. H. Butler III, and C. T. Ray, “Alkalosis and cardiac arrhythmias,” Anesthesia and Analgesia, vol. 52, no. 6, pp. 951–964, 1973. View at Google Scholar · View at Scopus
  14. G. C. Tombaugh and G. G. Somjen, “Effects of extracellular pH on voltage-gated Na+, K+ and Ca2+ currents in isolated rat CA1 neurons,” Journal of Physiology, vol. 493, no. 3, pp. 719–732, 1996. View at Google Scholar · View at Scopus